Tegretol, Amoxicillin, Behavior!

Discussion in 'General Parenting' started by BestICan, Oct 30, 2007.

  1. BestICan

    BestICan This community rocks.

    My poor difficult child has been ill with fever and sore throat for a full 7 days now - he tested positive for strep and started amoxicillin yesterday. Today his behavior is very atypical for him. He threw his favorite book down the stairs in anger, he's talking in a high, sing-song voice (when I brought it to his attention, he can bring it back to normal but it takes a lot of effort and "doesn't feel good"), and he's chattering/singing non-stop. He's usually talkative and impulsive, but today he's extremely revved up.

    Does anyone have experience with Amoxicillin affecting behavior?

    I have a few theories:
    1. It's interacting with his Tegretol. (pediatrician said the Tegretol and Amoxicillin wouldn't interact in any way. Pharmacist said don't take them within a couple of hours of each other because they might interact.)
    2. The Amoxicillin is a bright pink liquid. I think he's sensitive to red dye. Pharmacy said there were no dye-free options for this medicine.
    3. Maybe this is just a side effect of amoxicillin?

    Also, he says he's hearing things (growling sounds from a video game that is not turned on). I'm keeping a close eye on this - it's not a typical seizure manifestation for him, but I'm always careful to watch this kind of thing. My gut is telling me he's just being dramatic as part of today's over-the-top mood.

    I'm afraid to send him back to school tomorrow if he's acting like this, but he's already missed five days!

    Does anyone have any insight or advice?

    Thanks so much!

    Jen
     
  2. Lothlorien

    Lothlorien Active Member Staff Member

    It's very possible he's sensitive to the dye. Are you also giving him tylenol with dye, too?

    I don't give my kids the amoxicillin for just that reason. You can call the pediatrician and ask for an alternative. If he can swallow pills, you might be able to get that too. My 7 year old can swallow pills.

    She also gets really mellow when she's sick or has a high fever, but as soon as the fever drops, she's pretty hyper.
     
  3. whateveryousay2007

    whateveryousay2007 New Member

    My son gets hyper on that antibiotic too.
     
  4. BestICan

    BestICan This community rocks.

    He's definitely calmed down as the day progressed, but he's still more hyped up than usual. I don't know if it's the dye or just the medicine, but thanks for confirming that I'm not seeing things!

    Can't wait to see what will happen when we add a bag full of Halloween candy to the mix tomorrow... :hammer:
     
  5. Debbie MA

    Debbie MA New Member

    My son's DAN! doctor says that any "cillin" antibiotics can cause behavior disturbances.
     
Loading...